Ask the expert

tada

Behavior medication side effect




Question

My daughter, age 21, began pacing after a second visit to the emergency room (ER) after the second bout with the flu. At that time, she was given Compazine for nausea. She was also given Phenergan during the visit. The pacing/walking movement never stopped since that time. Doctors after this visit, those in the hospital and in the psychiatric department, never addressed the pacing movement, even though they witnessed it. The neurologist did her homework and examined all the tests my daughter has had since February (CAT scan, EEG, etc) and all were normal.

She was administered two drugs which triggered this neurological disorder in my daughter-Compazine and Phenergan. These two drugs pressed a button in my daughter's brain and given constant doses of Haldol during her month-long stay in the psychiatric clinic only contributed to her disorder.

The neurologist recommended that my daughter never be given these two drugs ever again or Reglan, which is related to these drugs. She also said to make sure my daughter wears a tag that says she is allergic to these drugs and any other neuroleptic (consciousness altering) drugs. Unfortunately, we have to wait for the side effects to wear off. It will take months. In the mean time my daughter is on 1 mil of Cojentin to slow her down a little. All we can do is wait and hope this isn't a permanent disorder.



Answer of our experts

The problem is akathisia (neurological symptom of motor restlessness) and it is often drug-induced. Haldol and Compazine can cause this condition. It usually clears, though it may take months. Sometimes Klonopin or Inderal helps.



TG/TK 7-13-10

Answer is checked and valid for
us
Find other pages that share the same topic as this page Autonomic nervous system

Recommendation(s)

Autonomic nervous system

R47
Seizures in individuals with CdLS should be treated using the general management schemes.
R48
An MRI of the brain should be considered only if the individual with CdLS shows neurological signs other than microcephaly (smaller than normal head).

Legal Disclaimer

Please take note that the Ask the Expert service is comprised of volunteer professionals in various areas of focus. Answers are not considered a medical, behavioral, or educational consultation. Ask the Expert is not a substitute for the care and attention your child’s personal physician, psychologist, educational consultant, or social worker can deliver.

Do you have a question you would like to ask?

Ask a Question
Do You need help **urgently**? [[Contact the CdLS Foundation USA, Contact Us>>WaihonaPartners.USA.emergencyContact]]!